What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 14, 5:20 AM CST, 3 hours 1 minute earlier.
Area forecast discussion, Jul 14, 5:20 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
620 AM CDT Wed Jul 14 2021
.SHORT TERM...(Today and tonight)
Issued at 331 AM CDT Wed Jul 14 2021
...Severe Weather Likely from Late This Morning into This
Evening...
At 3 AM, watching a developing mesoscale convective complex
across South Dakota and Nebraska. CAMS continue to show that this
system will move east toward the area this morning. There is still
some uncertainty on how the cold pool will develop. Some models
suggest that this will develop west of Interstate 35 and others
have it developing over our area. This will impact how widespread
the severe weather will be west of Mississippi River. As this
occurs, the 0-3 km shear quickly ramps up from 10 to 20 knots to
45 to 55 knots. The CAMS are in general agreement that a squall
line will move through the area. The HRRR has even been generating
bow echos along this line as it approaches the Mississippi River
and moves into western Wisconsin. This goes along with the 14.00z
SPC HREF which rapidly increases its probabilities of 30 knots or
greater to 50 to 70 percent. There was even a small area of up to
a 10 percent of 50 knots or more just south of Interstate 90. As a
result, would not be surprised to see wind gusts in the excess of
70 mph. This line will move east into southeast Minnesota and
northeast Iowa between 10 AM and 1 PM and exits the area between
3 PM and 6 PM. The primary severe weather threat with this line
will be damaging winds. Some power outages will be possible.
Typically, a line like this would eliminate the chances of another
round of convection later in the day because of the stabilizing
effects of its cold pool. However, in this case, there is still a
reservoir of 1500 to 2500 J/kg 0-1 km ML CAPES just south of the
forecast area. As the cold front and another shortwave trough
approaches the area this evening, the NAM, ECMWF, and some CAMS
bring this instability north into our area. The NAM brings this
instability as far north as Interstate 94 and ECMWF brings it as
far north as the Interstate 90 corridor. Meanwhile, the GFS only
has this instability getting as far south as our southern tier of
counties in northeast Iowa and southwest Wisconsin. As a result,
there is still plenty of uncertainty on how this second system
will evolve. Several CAMS develop another round of showers and
storms primarily south of Interstate 94 this evening. With 0-6 km
shear of 40 to 50 knots, there will be ample shear for the
development of supercell thunderstorms. As a result, there could
be another round of damaging winds and this time it could include
large hail and other severe weather.
While there is good agreement in the deep shear, there is much
uncertainty on the amount of 0-1 km bulk shear and helicity which
will be available. The NAM has a much stronger surface low along
the cold front. This results in helicities of 300 to 600 m2s2 and
shear of 35 to 50 knots along and south of Interstate 90. The main
question is whether this surface low is being convectively
induced. Meanwhile, the GFS has 20-30 knot 0-1 km bulk shear and
100-200 m2s2 helicities across the far south. As a result,
tornadoes still look like a possibility this evening.
With precipitable water values in the 2 to 2.25 inch range, warm
cloud layer depths up to 4 km, and moderate to strong moisture
transport into the region through this evening, these storms will
be capable of producing torrential downpours. If flooding was
going to occur, it would likely not occur until this evening when
the corfidi vectors suggest that some training could occur. There
was even some consideration of a Flash Flood Watch. However, with
uncertainty on how this second round of convection will play out,
it was decided that it would be probably better to wait a bit
longer and see where the boundaries lay out after today's squall
line.
.LONG TERM...(Thursday through Tuesday)
Issued at 331 AM CDT Wed Jul 14 2021
From Thursday into Friday, the cold front will move slowly
southeast away from the area. The NAM develops a stronger surface
low along this front, so it is the slowest at moving the showers
and storms out of northeast Iowa and southwest Wisconsin.
Meanwhile, the other have weaker waves along this front and as a
result they move the showers and storms faster away from the area.
Early next week, the western ridge builds north into the Canadian
Prairies and northeast toward the Upper Mississippi River Valley.
Like the past couple of days, the hottest temperatures look to
stay west of the forecast area. With that said, high temperatures
will still range from the mid-80s to lower 90s. Low temperatures
will range from the mid-60s to lower 70s. Beyond this time period,
CPC has a slight risk of excessive heat from July 21 through July
27. This means there is at least a 20 percent chance for the
maximum temperatures to exceed the 85th climatological percentile.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 620 AM CDT Wed Jul 14 2021
A squall line will move east through the area from this late
morning into the afternoon. Damaging winds will be the main threat
with this line of storms. This line will move through KRST around
14.16z and KLSE around 14.18z. Went with wind gusts up to 40 knots
for KRST and up to 45 knots for KLSE. Considered going 50 knots or
stronger for KLSE since the cold pool should be well established
by the time it moves through the area.
Another round of severe storms will be possible this evening,
especially along and south of Interstate 90. Damaging winds, large
hail, heavy rainfall, and isolated tornadoes will be possible.
These storms may impact KRST between 14.22 and 15.01z and KLSE
between 14.23z and 15.03z.
Ceilings will become MVFR after round 1 of convection and then
become IFR after 15.07z.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Boyne
Hazardous weather outlook, Jul 14, 3:32 AM CST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
432 AM CDT Wed Jul 14 2021
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
432 AM CDT Wed Jul 14 2021
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.
.DAY ONE...Today and Tonight
A squall line will move east through the area late this morning
into the afternoon. Damaging winds will be the main threat with
this line of storms. Wind gusts could exceed 70 mph in some
places along and east of the Mississippi River. Some power outages
will be possible.
Another round of severe storms will be possible this evening,
especially along and south of Interstate 90. Damaging winds, large
hail, torrential rainfall, and isolated tornadoes will be
possible. Localized flash flooding will also be possible if heavy
rain repeats over the same areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm chances will linger into Thursday afternoon, mainly
in northeast Iowa and southwest Wisconsin. Severe weather appears
unlikely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed from late this morning through
this evening. Only venture outside to report if it is safe to do
so.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Boyne/Kurz
In the hours before
Special weather statement, Jul 14, 4:43 AM CST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service La Crosse WI
543 AM CDT Wed Jul 14 2021
IAZ029-141145-
Fayette-
543 AM CDT Wed Jul 14 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE COUNTY...
At 541 AM CDT, a strong thunderstorm was located near Oelwein, moving
northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Oelwein around 545 AM CDT.
Maynard around 555 AM CDT.
Fayette around 610 AM CDT.
Arlington around 620 AM CDT.
Elgin around 640 AM CDT.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4264 9208 4277 9208 4296 9161 4264 9161
TIME...MOT...LOC 1041Z 243DEG 20KT 4272 9196
JSB
Special weather statement, Jul 14, 5:23 AM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service La Crosse WI
623 AM CDT Wed Jul 14 2021
IAZ029-141230-
Fayette-
623 AM CDT Wed Jul 14 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE COUNTY...
At 622 AM CDT, a strong thunderstorm was located over Maynard, or 8
miles northeast of Oelwein, moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Fayette around 635 AM CDT.
Arlington around 650 AM CDT.
Elgin around 725 AM CDT.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4264 9190 4279 9202 4302 9162 4264 9161
TIME...MOT...LOC 1122Z 238DEG 13KT 4278 9183
JSB
Special weather statement, Jul 14, 5:55 AM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
655 AM CDT Wed Jul 14 2021
IAZ010-011-029-030-141300-
Clayton-Winneshiek-Fayette-Allamakee-
655 AM CDT Wed Jul 14 2021
...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS PARTS OF
NORTHEAST IOWA EARLY THIS MORNING...
At 654 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near West Union to near Edgewood.
Movement was northeast at 15 mph.
These storms will be near...
Clermont around 720 AM CDT.
Ossian around 725 AM CDT.
Postville around 750 AM CDT.
Guttenberg and Garnavillo around 800 AM CDT.
LAT...LON 4305 9195 4339 9152 4306 9117 4298 9116
4296 9114 4291 9114 4288 9110 4283 9110
4283 9108 4276 9106 4275 9107 4274 9105
4274 9104 4272 9102 4264 9122 4264 9152
TIME...MOT...LOC 1154Z 230DEG 13KT 4303 9185 4266 9145
JSBLocal storm report, Jul 14, 6:08 AM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
708 AM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM HAIL MAYNARD 42.77N 91.88W
07/14/2021 M1.00 INCH FAYETTE IA BROADCAST MEDIA
&&Special weather statement, Jul 14, 7:24 AM CST, 57 minutes before
Special Weather Statement
National Weather Service La Crosse WI
824 AM CDT Wed Jul 14 2021
IAZ008-009-018-019-MNZ086-087-094-095-141530-
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Dodge Center, Rochester, Austin, and Preston
824 AM CDT Wed Jul 14 2021
...Line Of Strong To Severe Storms Moving In...
A line of strong to potentially severe storms will move eastward
across the area this morning. Wind gusts of 40 to 50 mph are
expected, but could go higher. Torrential downpours will also
occur.
If you are in the path of these storms, be ready to seek indoor
shelter. Also be prepared for possible warnings.
Rieck